Thin skin: Is anyone else suffering... - Asthma UK communi...

Asthma UK community forum
13,136 members18,739 posts

Thin skin

Is anyone else suffering with thin skin and bruising after years of inhaled and oral steroids. Only have to slightly knock myself and get horrible purple bruising. This only happens on my forearms and shins knock myself anywhere else and bruises are normal. I use arnica but has anybody got any suggestions. I also moisturise twice daily.

Thankyou

Jackie

33 Replies
oldestnewest

Yes, slightest impact and I bruise. I sometimes see a new bruise on my arms and have no idea how it arrived! My skin also tears very easily but heals fairly quickly. I don't get concerned about it as the steroids help with my breathing so much.

Reply

I'm the same. In this good weather, I have been gardening with bare arms and every little scrape or piercing brings dramatic marks!

1 like
Reply

Thanks for responding glad I’m not on my own

1 like
Reply

Yes, me, too! It is only for the last 5 years I have had steroids, yet my skin shows those typical effects. My friend, a doctor, saw them and said ‘Yes, you have steroid skin’. My friend who has had diagnosed asthma far longer longer gets some quite spectacular ones - but then she also has a lively dog. Apart from trying to remember to moisturise my skin I don’t do anything.

Reply

Thankyou for responding awful aren’t they but glad m not the only one

Reply

Ahh, so that is what they are. Now I know. My forearms are an embarrasment at this time of year when I am in short sleeves. Legs are less of a problem and are always covered up anyway! Funnily enough my right forearm is much worse than the left.

Reply

Ah so that’s why I look like I’ve been in a battle! My shins are a mess and I have bruises on my arms where I can’t remember even knocking them.

1 like
Reply

Thanks everyone for responding like most people can’t even remember what I’ve done I found something on the internet called Dermatuff sleeves and knee high socks they are like protectors for skin the company is in Devon not cheap but I have invested in a pair of sleeves they’re specifically made for thin skin that bruises and tears easily. I’ll give anything a go let’s hope they work google Dermatuff gives you all the information

Reply

Yes I was wondering the same thing myself . I haven’t had many oral steroids over the years but on fostair and previously qvar.

Reply

I have this problem, along with bleeding that takes a while to stop, from a reasonably low daily steroid dose, although it seems quite a lot of medics don’t seem familiar with it.

I use a concealer by a cosmetics brand called NYX (from chemists) which comes in lots of skin tones and does a good lasting job of hiding the bruises or tears as they fade!

Reply

That’s interesting I will try and get some thankyou I’ve never heard of this brand can you get it from the big chemists ie boots Superdrug?

Reply

I got mine from Boots - there’s lots to choose from and test before buying.

I use “Cant Stop Won’t Stop” contour concealer which has a foam brush in a tube, which I find easy to use. Plus it’s not too expensive so I have a couple of colours to match my tanned/paler skin.

It doesn’t cover 100%, but now I feel confident and no-one remarks on my battered arms!

Reply

Thankyou so much for the information I really appreciate it will get some and give it a try

Reply

Started taking medication for asthma, in 1981, and I have bad habits of bumping into furniture,so did get bruised then . But noticed my bruises got worse since 1998. My arms always have bruises on ,my legs get them ,and so do my fingers. Which get bruised when I have to put weight on my hands and push myself up ,after I have been cleaning the shower 🚿 try . Mez 1

1 like
Reply

It’s so annoying isn’t it I just feel embarrassed about them but thanks to the previous comment Im hoping I found the answer to at least camouflage them also ageing doesnt help or sun damage over the years

Reply

l had the same problem but remedied it with lots of vitamin k2 from food. My thromocytopenia and asthma was caused by a flu jab back in 1984/85. I traced the official documentation and they admitted these side effects. Another method l used to increase blood platelets needed for clotting was to avoid all polyunsaturated fats. There are other substances that can 'thin' the blood, in other words reduce platelet formation and that is aspirin. I avoid aspirin and liquid or hydrogenated oils in margarine, shortenings but l cannot undo the damage caused by the vaccine. EVERY SINGLE VACCINE DOES SOME DAMAGE in everyone. Hope this is of use.

Reply

That’s really helpful thank you I will certainly look into your comments

Reply

Just acquired yet another bruise on my arm after catching it on a cupboard door. At least I know what caused it unlike 3 others on the same arm 😀. Good luck with the camouflage tips if you decide to try them. Carole x

Reply

Me too. Any other tips for wound healing?

Reply

I've been using an inhaler with steroid daily for over 20 years. My skin, including legs and arms, is still in good shape, but I moisturize like crazy plus use Vit. C serum and sometimes Vit. E liquid form. No smoking, no drinking. My whole life I've been prone to easy bruising, and that of course continues. I have a dear friend who's been on mega steroids for decades and her skin looks like that of someone in their 80s or 90s -- it is like tissue paper; so thin, if she scrapes a corner, an open wound appears that takes forever to heal. She has covered all sharp edges in her home with rubber bumpers. My 2 cents worth of advice is: bumpers or other protective coverings, C serum, E liquid, and be on the smallest steroid dose possible. It's a miracle drug, for sure, but we are all still guinea pigs as to long term side effects.

Reply

Thanks for your comments I to don’t smoke don’t drink and moisturise twice daily just heard about vitamin K cream so going to give that a try however I think thin skin is irreversible but I will keep trying to improve it

Reply

The Vit. K cream sounds worth a try. I'll look into it as well. All the best to you.

Reply

Hi Tenbury 41

I'm always covered in bruises , half the time I don't know how I got them. And yes I seemailed to bruise more easily. :(

Reply

Hi the joys of having to have the awful inhaled steroids I took the advice of Beech (previous comment) and bought the NXY concealer today and as she said an array of colours found the shade closest to my skin colour at the moment (I’m quite tanned) and hey ho it has good coverage not completely covered but takes the obvious out of the bruise. I also ordered the Vit K cream and I’ll see how that goes. Thanks again to all of you nice people for your comments.

1 like
Reply

Hi I must try covering them up , at least there not on show with long trousers or a Maxi dress .

Reply

I've got this too, I'm constantly covered in purple round bruises on my arms. They look like cigarette burns, really embarrassing.

Last week a puppy jumped up and scratched my arm, it was like a blood bath! My skin is like tissue and tears with the slightest knock. I'm in my early fifties but my skin is like an old ladies.

I've asked my doctor and she's going to refer me back to the respiratory consultant.

I don't have much hope for any miracle answers though. I'm in a high dose of Seretide twice a day and I've had a couple of lots of oral steroids. It's very worrying.

Reply

Hi totally understand it’s horrible they look awful I do try to be careful but the slightest knock produces the purple bruise I too am on seretide so will be interested to know how you get on with the consultant.

Reply

I have been on steroids for past 35 years without a break. My maintenence is 10mg pray but can go as high as 60mg if I have chest infection. Skin very thin and very prone to bruising. I see a homeopath and she has recently recommended a Himalayan salt pipe. I bought this on amazon for about £14. It’s very good for odd wheeze during day but you can’t put it in pocket! Give it a try and let me know what you think as it won’t hurt 😀

Reply

Hi have been using the salt pipe for 3 months and it’s been doing the job and phlegm has been cut down enormously but too afraid to stop the seretide I have a pocket size one that I got from amazon so it goes in my handbag if need be.. I have been using it for 15minutes in the morning and 15 minutes on the evening I did stop for over a week and really noticed the difference.

Reply

Me too, but I didn't think that it might be the steroids... I just thought it was old age!😂So, thank you for reassuring me.

Reply

One of the side effects of steroid use inhaled and orally is thinning skin on the seretide leaflet it does say this just wish I could come off it

Reply

I never thought this could be the reason why I always bruise easily. Some I don’t know how they got there. My mum who is also a sufferer gets some beauties. I thought it was a genetic trait. I would much rather have bruises and be symptom free than suffer an attack. My new Seretide inhaler has improved my quality of life and I am very grateful for it.

Reply

Unfortunately it is a side effect like you I want to stay symptom free I just try to be careful when doing things I use arnica for the bruising and they do fade quite quickly I also moisturise twice a day as told by the GP

Reply

You may also like...